Harvard Health Letter

Watch out for changing pill appearance, say Harvard researchers

Sticking to a medication routine can be challenging. Common snags include forgetting to take a dose or fill a prescription. A study by Harvard Medical School researchers in the July 15, 2014, Annals of Internal Medicine sheds light on another potential hurdle—a change in a pill's appearance. Cosmetic differences in generic medications are common; appearance may vary, depending on manufacturers and pharmacy suppliers. Researchers say changes may lead someone to stop taking a drug. "It can be very confusing to people, who will stop their medications until they can talk to a doctor. It might also make them less confident in the effect of the pill," says study author Dr. Aaron Kesselheim. He and his team looked at the medication use of more than 11,000 people taking generic drugs after a heart attack. Among those who stopped taking their medication, the odds were 30% greater that there had been a change in pill color or shape. What should you do if your latest generic prescription drug looks different? "Call your doctor or pharmacist right away and make sure it's not a mistake. If they confirm it's the same medication, then be reassured and go back to taking your medication. All generic drugs are FDA-approved as being interchangeable, and will work equally well no matter how they look," says Dr. Kesselheim.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »